Chat with AHA!

Chat with Ask Healthshots

Hi!
I am Ask Healthshots

Get AI-powered answers
to all your health
related
queries!

Chat with AHA!
Feminine Hygiene Menstruation Sexual Health Chat Now
Healthshots AHA
Ask a Health Query
Anonymously for FREE!
Close Popup Healthshots AHA
  • Unlimited Queries
  • Completely Anonymous
  • Credible Sources
CHAT NOW

Can birth control pills cause spotting? A gynaecologist explains

Spotting on birth control pills is one of the many side effects of this oral contraceptive method. Read why it happens!
break from birth control pills
Know if you should take 7-day break from pills or not. Image courtesy: Adobe Stock
Aayushi Gupta Updated: 9 Feb 2023, 12:28 pm IST
  • 179

When it comes to contraception, you will notice that birth control pills are a widely used method. The pills have their own merits and demerits. But at the same time, you should be aware of how your period cycle may be impacted by them, especially in the long run. Approximately 4 out of 10 women who use progestin-only pills, one of the two main types of birth control pills, continue to ovulate, according to The American College of Obstetricians and Gynecologists. Research shows that about 40 per cent of women who take pills will eventually experience spitting at some point.

Spotting on birth control pills

Spotting is described as unusual vaginal bleeding that doesn’t coincide with your period and is mild enough that needs no protection like a pad. It can happen before and after a period. Spotting or bleeding in between periods can have many different causes, but it is one of the most frequent side effects of birth control pills, especially in the first few months of use. These episodes are also known as breakthrough bleeding. Since spotting is a common issue and can sometimes be a sign of underlying problems, you should keep a check on it.

To identify the impact of birth control pills on your menstrual cycle and why it causes spotting, Health Shots spoke to Dr Thejaswini J, Consultant – Obstetrician and Gynaecologist, Motherhood Hospitals, Electronic City, Bengaluru.

spotting on birth control pills
Birth control pills have received a bad rap due to many reasons. Image courtesy: Shutterstock

Dr Thejaswini says, “Most women do suffer spotting at some point throughout their period cycles. Ovulation spotting or light bleeding during the menstrual cycle is, therefore, a typical occurrence, but birth control medications, pregnancy, or health problems are often to blame.”

Is spotting between periods a common phenomenon while on birth control pills?

Yes, spotting between periods is a common occurrence due to birth control pills, especially during the initial months. According to Dr Thejaswini, spotting differs from woman to woman, some may witness merely a tinge of blood while few may experience heavy bleeding which lasts for a day or more. Most of the cases related to spotting do not pose any concerns however, it is essential to keep track of spotting especially if it is heavy or frequent.

Apart from spotting, there are many other significant ways in which your period cycle change due to birth control pills. A few of them are:

  • Change in the cycle length and period duration due to estrogen and progesterone.
  • If the pill is taken during the first three weeks of the monthly menstrual cycle, the onset of the period is sooner than anticipated.
  • When the pill is taken in the fourth week of the cycle, periods start at the usual time for a longer duration.
spotting on birth control pills
Know your periods well. Image courtesy: Shutterstock

Bleeding or spotting occurs one or two weeks before periods. The bleeding normally follows a consistent pattern for a few months until the body adjusts itself to the new hormone levels. After that, the bleeding eventually stops.

AHA - Ask Healthshots Anything
AHA - Ask Healthshots Anything An AI-powered chatbot to answer all your health-related queries Chat Now

Risk factors of spotting

Spotting could more likely occur among women indulging in smoking and who aren’t consistent with their birth control pills. Other reasons may include infections such as chlamydia and gonorrhea. If spotting becomes extremely heavy or lasts for more than seven days, it is advisable to visit a doctor for further examination.

 

  • 179
About the Author

Aayushi Gupta is a health writer with a special interest in trends related to diet, fitness, beauty and intimate health. With around 2 years of experience in the wellness industry, she is connected to leading experts and doctors to provide our readers with factually correct information. ...Read More

Next Story